Alert archive / Georgia / Tornado Warnings in 2005

Tornado Warning 73, NWS Atlanta, GA

August 29, 2005Murray County, Georgia

NWS Atlanta, GA issued this tornado warning at Aug 29, 2005, 8:17 PM EDT for Murray County, Georgia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2005, 8:17 PM EDT (00:17 UTC)
Expired
Aug 29, 2005, 8:36 PM EDT
In force
19 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Murray County, GA

The radar

The Northeast Alabama radar (KHTX), 120 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 7:40 PM EDTTornado WatchSPC10 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2005-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1046 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2005-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1046 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
425 m²/s²
Significant tornado parameter
2.1
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KFFC 300017
TORFFC
GAC213-300045-
/O.NEW.KFFC.TO.W.0073.050830T0017Z-050830T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
817 PM EDT MON AUG 29 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  MURRAY COUNTY IN NORTHWEST GEORGIA

* UNTIL 845 PM EDT

* AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  CHATSWORTH...MOVING NORTH AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GREGORY...FORT MOUNTAIN STATE PARK AND CRANDALL.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT TUESDAY MORNING
FOR NORTHWESTERN GEORGIA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 600 AM EDT TUESDAY MORNING FOR NORTHERN GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3472 8486 3472 8464 3503 8460 3503 8489

$$

RAB
1 follow-up statement
000 
WWUS52 KFFC 300036
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
835 PM EDT MON AUG 29 2005

GAC213-300045-
/O.CAN.KFFC.TO.W.0073.000000T0000Z-050830T0045Z/
MURRAY-
835 PM EDT MON AUG 29 2005

...THE TORNADO WARNING FOR MURRAY COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO HAS MOVED OUT 
OF MURRAY COUNTY AND SEVERE WEATHER IS NO LONGER EXPECTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM EDT TUESDAY MORNING 
FOR NORTH GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3472 8486 3472 8464 3503 8460 3503 8489

$$

RAB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this tornado warning went out at Aug 29, 3:59 PM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 29, 3:59 PM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
359 PM EDT MON AUG 29 2005

.SHORT TERM...
KATRINA PULLING AN ABUNDANT AMOUNT OF MOISTURE INTO CWA AS IT
SPIRALS NORTHWARD. THE HIGH LIFTED INDICES AND HELICITY IN THE
WEST AND SOUTHWEST SECTIONS OF CWA OFFERS THREAT OF SEVERE WEATHER
OVER THE EVENING HOURS. HOWEVER...THE CONTINUED FLOW OF MOISTURE
AND ESPECIALLY THE UPSLOPE FLOW OVER THE MOUNTAINS WILL CONTINUE
THE THREAT OF FLOODING INTO TUESDAY AFTERNOON.

.LONG TERM...
THE REMNANTS OF KATRINA PULLS OFF TO THE NORTHEAST...A DRIER AIR
MASS STARTS WORKING INTO THE NORTHWEST AND PUSHING SOUTHWARD WEDNESDAY
AND WEDNESDAY EVENING. A DRIER AND SLIGHTLY COOL AIR MASS IS
EXPECTED INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         83  72  82  72 /  90  90  60  40
ATHENS          85  73  80  71 /  90  90  50  40
GAINESVILLE     80  70  78  70 /  90  90  70  40
ROME            84  76  82  73 /  90  90  90  40
COLUMBUS        85  75  88  75 /  90  80  40  40
MACON           87  77  88  74 /  90  70  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 PM MONDAY TO 6 PM TUESDAY FOR GAZ001-GAZ002-
GAZ003-GAZ004-GAZ005-GAZ006-GAZ007-GAZ008-GAZ009-GAZ011-GAZ012-
GAZ013-GAZ014-GAZ015-GAZ016-GAZ019-GAZ020-GAZ021-GAZ022-GAZ023-
GAZ024-GAZ025-GAZ027-GAZ030-GAZ031-GAZ032-GAZ033-GAZ034-GAZ035-
GAZ036-GAZ037-GAZ041-GAZ042-GAZ043-GAZ044-GAZ045-GAZ046-GAZ047-
GAZ048-GAZ049-GAZ052-GAZ053-GAZ054-GAZ055-GAZ056-GAZ057-GAZ058-
GAZ059-GAZ066-GAZ067-GAZ068-GAZ069-GAZ070-GAZ071-GAZ078-GAZ079-
GAZ080-GAZ081-GAZ089-GAZ090-GAZ091-GAZ102.

&&

37
Hazardous weather outlook, Aug 29, 6:25 AM EDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
625 AM EDT MON AUG 29 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301025-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
625 AM EDT MON AUG 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND
TONIGHT...

.SYNOPSIS...
HURRICANE KATRINA WILL MAKE LANDFALL ALONG THE LOUISIANA GULF COAST
NEAR NEW ORLEANS THIS MORNING. AS KATRINA MOVES NORTH INTO LOUISIANA
AND MISSISSIPPI OUTER SPIRAL BANDS OF SHOWERS AND THUNDERSTORMS WILL
ALSO MOVE NORTH THROUGH GEORGIA TODAY AND TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE PERIODS OF VERY
HEAVY RAIN...GUSTY WINDS TO 60 MPH...FREQUENT LIGHTNING...AND
ISOLATED TORNADOES. THE BEST TIME FOR SEVERE WEATHER WILL BE THIS
AFTERNOON THROUGH TONIGHT ACROSS NORTH AND CENTRAL GEORGIA.

.DISCUSSION...
MOISTURE IS INCREASING OVER THE AREA WITH KATRINA EXPECTED TO MAKE
LANDFALL ALONG THE LOUISIANA GULF COAST NEAR NEW ORLEANS THIS
MORNING. WHILE GEORGIA ITSELF IS NOT IN THE BEST AREA FOR HEAVY
RAINFALL BASED ON TYPICAL PARAMETERS...THE FORECAST MODELS ARE
HINTING AT A NORTH-SOUTH ORIENTED CONVECTIVE FEEDER BAND DEVELOPING
OVER THE AREA TODAY. THIS BAND HAS PRECIPITATION EFFICIENCY VALUES
OF 2 TO 2.5 INCHES ACROSS NORTH AND CENTRAL GEORGIA BEGINNING THIS
AFTERNOON AND CONTINUING THROUGH EARLY TUESDAY MORNING. WITH THE
GROUND ALREADY SATURATED FROM THE RAIN RECEIVED IN JULY AND AUGUST
THERE COULD BE SOME FLOODING ACROSS THE COUNTY WARNING AREA.
CURRENTLY A FEW ISOLATED STORMS HAVE BEEN STRONGLY ROTATING IN THE
RAIN BANDS CLOSER TO KATRINAS CENTER. THERE IS ALSO SOME LOW LEVEL
SHEAR IN PLACE AND GIVEN THE PERSISTENT OF THIS STORM THE THREAT FOR
AN ISOLATED TORNADO IS THERE. THE BEST PLACE FOR TORNADO DEVELOPMENT
SHOULD BE ACROSS WESTERN GEORGIA THIS AFTERNOON. WITH DAYTIME
HEATING...INSTABILITY INDICES ARE ALSO EXPECTED TO INCREASE WITH
CAPES IN THE 1000 TO 1500 RANGE AND LIFTED INDICES AROUND MINUS 2 TO
MINUS 3. CAN NOT RULE OUT ISOLATED SEVERE DEVELOPMENT OVER EASTERN
GEORGIA AS THE RAIN BANDS WILL SPAN ACROSS THE ENTIRE STATE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS ANTICIPATED TODAY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
DUE TO HURRICANE KATRINA...AREAS OF HEAVY RAINFALL...FLOODING AND
STRONG GUSTY WINDS CAN BE EXPECTED TUESDAY. THERE MAY BE AN ISOLATED
SHOWERS ACROSS THE AREA WEDNESDAY MORNING BUT THINGS SHOULD START
CLEARING OUT WEDNESDAY AFTERNOON. NO HAZARDOUS WEATHER EXPECTED
THURSDAY THROUGH SUNDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Local storm report, Aug 29, 6:14 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
614 PM EDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     1 E ROOPVILLE           33.46N 85.11W
08/29/2005                   CARROLL            GA   PUBLIC

            POSSIBLE TORNADO DAMAGED TRAILER AND SOME BUILDINGS NEAR
            HWY 5 AND MILLIGAN CREEK RD

0440 PM     TSTM WND DMG     3 S CARROLLTON          33.54N 85.08W
08/29/2005                   CARROLL            GA   EMERGENCY MNGR

            POSSIBLE TORNADO ON HWY 27 SOUTH OF CARROLLTON.

0425 PM     TSTM WND DMG     ROOPVILLE               33.46N 85.13W
08/29/2005                   CARROLL            GA   EMERGENCY MNGR

            POSSIBLE TORNADO ON HWY 27 NEAR ROOPVILLE. NUMEROUS HOMES
            AND CHICKEN HOUSES DESTROYED. TWO PEOPLE TRAPPED.

&&

SN
Local storm report, Aug 29, 6:19 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
619 PM EDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     1 E CEDARTOWN           34.02N 85.24W
08/29/2005                   POLK               GA   EMERGENCY MNGR

            POSSIBLE TORNADO DAMAGED OR DESTROYED STRUCTURES ON EAST
            SIDE OF CEDARTOWN.

&&

SN
Local storm report, Aug 29, 6:42 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
642 PM EDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     5 NNE BUTLER            32.62N 84.20W
08/29/2005                   TAYLOR             GA   LAW ENFORCEMENT

            POSSIBLE TORNADO TORE ROOF OFF OF PORCH AND KNOCKED DOWN
            POWER LINES.

&&

SN
Local storm report, Aug 29, 7:05 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
705 PM EDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     5 S BOGART              33.87N 83.53W
08/29/2005                   OCONEE             GA   EMERGENCY MNGR

            POSSIBLE TORNADO BLEW ROOF OFF PORCH AND KNOCKED POWER
            LINES DOWN.

&&

SN
Local storm report, Aug 29, 7:07 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
707 PM EDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     5 S BOGART              33.87N 83.53W
08/29/2005                   OCONEE             GA   EMERGENCY MNGR

            POSSIBLE TORNADO BLEW ROOF OFF PORCH AND KNOCKED TREES
            DOWN NEAR HIGHWAY 53 AND 78 INTERSECTION.

&&

SN
Special weather statement, Aug 29, 8:02 PM EDT, 15 minutes before
GAZ006-008-009-300130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
802 PM EDT MON AUG 29 2005

GAZ006-008-009-300130-

802 PM EDT MON AUG 29 2005

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN UNION...TOWNS
AND FANNIN COUNTIES UNTIL 930 PM EDT...

AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA OF SHOWERS AND THUNDERSTORMS ACROSS FANNIN...UNION...AND
TOWNS COUNTY...PART OF A FEEDER BAND FROM HURRICANE KATRINA.
SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED
WITH THIS ACTIVITY DURING THE NEXT ONE TO TWO HOURS AS THIS ACTIVITY
MOVES NORTH AROUND 10 MPH.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

RAB

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:06 PM EDTTornado WarningFFCHenry, Spalding24 min
Aug 29, 8:14 PM EDTTornado WarningFFCForsyth31 min
Aug 29, 8:28 PM EDTTornado WarningFFCJasper, Jones, Monroe51 min
Aug 29, 8:30 PM EDTTornado WarningFFCHall, Jackson45 min
Aug 29, 10:20 PM EDTTornado WarningFFCWalton32 min
Aug 29, 10:55 PM EDTTornado WarningFFCBarrow35 min
Aug 29, 11:10 PM EDTTornado WarningFFCJackson35 min
Aug 29, 11:29 PM EDTSevere Thunderstorm WarningFFCHall46 min
Aug 29, 11:33 PM EDTTornado WarningFFCHall42 min
Aug 30, 12:11 AM EDTTornado WarningFFCWhite34 min
Aug 30, 12:42 AM EDTFlash Flood WarningFFCTowns2 hr
Aug 30, 12:50 AM EDTTornado WarningFFCTowns40 min
Aug 30, 1:11 PM EDTSevere Thunderstorm WarningFFCHouston, Twiggs34 min

Nearby

Tornado Warnings in Georgia, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.